Texas, 2015

Flash Flooding and Hail in Texas, July 8 to 9, 2015

July 8 to 9, 2015 · NWS AMA · 18 events in 7 counties and zones

Thunderstorms developed during the afternoon and persisted into the evening across mainly the western and southern sections of the Texas Panhandle. Some of the thunderstorms became severe producing hail as large as baseballs near Channing and strong wind gusts which caused damage on the northwest side of Amarillo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms developed during the afternoon and persisted into the evening across mainly the western and southern sections of the Texas Panhandle. Some of the thunderstorms became severe producing hail as large as baseballs near Channing and strong wind gusts which caused damage on the northwest side of Amarillo. Heavy rain resulted in flash flooding in Donley and Armstrong counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 8, 5:34 PM CST, 56 minutes earlier.

Area forecast discussion, Jul 8, 5:34 PM CST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
634 PM CDT WED JUL 8 2015

.AVIATION...
FOR THE 00Z TAFS...SHOWERS AND TSTMS WILL IMPACT THE TX AND OK PNHDLS
THIS EVENING AND TONIGHT...AND HAVE RETAINED THE THREAT FOR
THUNDERSTORMS AT ALL TERMINAL SITES DURG THE FIRST FEW TO SEVERAL
HOURS OF THIS FCST. MVFR CIGS PSBL AT KGUY LATE TONIGHT AND THURSDAY
MORNING. LOWER CONFIDENCE IN MVFR CIGS FOR KDHT AND KAMA SO HAVE ONLY
INCLUDED A SCT DECK. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS
EXPECTED TO DEVELOP LATER THURSDAY AFTERNOON...BUT HAVE NOT INCLUDED
THIS WEATHER ELEMENT IN THE TAFS DUE TO LOW CONFIDENCE IN WHERE
STORMS WILL FORM THIS FAR OUT IN TIME.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 400 PM CDT WED JUL 8 2015/

DISCUSSION...
ON AND OFF RAIN CHANCES THROUGH THE WEEK AHEAD...WITH GENERALLY
HIGHER CHANCES EXPECTED THROUGH THE END OF THIS WEEK AND LOWER
CHANCES EARLY NEXT WEEK. MODEL GUIDANCE ARE IN GOOD AGREEMENT ON THE
OVERALL WEATHER PATTERN THROUGH THE MIDDLE OF NEXT WEEK...SO
CONFIDENCE IN THE FORECAST IS FAIRLY HIGH FOR THIS TIME OF YEAR.
LOCALLY HEAVY RAINFALL WITH STORMS OVER THE NEXT FEW DAYS COULD LEAD
TO AREAS OF FLOODING/FLASH FLOODING.

NF

SHORT TERM...TODAY THROUGH FRIDAY...
AN UPPER-LEVEL LOW PRESSURE SYSTEM CENTERED OVER CENTRAL CALIFORNIA
IS APPARENT ON WATER VAPOR IMAGERY THIS AFTERNOON. AHEAD OF THIS
LOW...MONSOONAL MOISTURE IS BEING ADVECTED INTO THE SOUTHWEST U.S.
A WIDESPREAD AREA OF THUNDERSTORMS HAS DEVELOPED ACROSS NM THIS
AFTERNOON...AND A LEADING SHORTWAVE IS AIDING IN THUNDERSTORM
DEVELOPMENT ACROSS NORTHEAST NM AND THE WESTERN TX/OK PANHANDLES.
THESE SCATTERED STORMS ARE EVENTUALLY FORECAST TO GROW UPSCALE INTO
AN MCS AND MOVE SOUTH AND EAST ACROSS THE PANHANDLES THIS EVENING AND
TONIGHT. A FEW SEVERE WIND GUSTS AND/OR LARGE HAIL MAY BE POSSIBLE
WITH THESE STORMS AS THEY MOVE THROUGH...AS WELL AS HEAVY RAINFALL
LEADING TO LOCALIZED FLOODING AND FLASH FLOODING. A FEW SHOWERS AND
ELEVATED STORMS MAY LINGER ACROSS THE EASTERN PORTIONS OF THE
PANHANDLES TOMORROW MORNING...SO HAVE LEFT 20-30 POPS THROUGH 18Z TO
ACCOUNT FOR THAT. ANOTHER ROUND OF EVENING/OVERNIGHT STORMS WILL BE
POSSIBLE THURSDAY AND FRIDAY...WITH THE NORTHERN AND WESTERN PORTIONS
OF THE PANHANDLES FAVORED DUE TO MONSOONAL MOISTURE BENDING
NORTHEASTWARD ACROSS THE AREA.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
RAIN CHANCES WILL DIMINISH OVER THE WEEKEND INTO EARLY NEXT
WEEK...THOUGH A RIDGE OF HIGH PRESSURE WILL BE BUILDING BACK OVERHEAD
BY SATURDAY AFTERNOON. A FEW THUNDERSTORMS WOULD NOT BE OUT OF THE
QUESTION WITH SOME REMNANT MOISTURE LEFT ACROSS THE REGION...THOUGH
MAIN THRUST OF MONSOON MOISTURE WILL BE DISPLACED BACK NM/AZ ONCE
MORE. THE HIGH PRESSURE WILL ALSO HELP TEMPERATURES CLIMB UP TO THE
MID-/UPPER-90S BY SUNDAY. THERE IS SOME HINT AT A WEAK COLD FRONT
EDGING INTO THE PANHANDLES LATE WEDNESDAY...THOUGH ONLY GFS
INDICATING THIS CURRENTLY.

NF

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jul 8, 4:25 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT WED JUL 8 2015

OKZ001>003-TXZ001>020-091030-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
525 PM CDT WED JUL 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS MOST OF THE
TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR MOST OF THE PANHANDLES THROUGH MIDNIGHT...AS
THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO PING PONG BALL
SIZE AND WIND GUSTS UP TO AROUND 70 MPH POSSIBLE. HEAVY RAIN WILL
ALSO BE POSSIBLE WITH THE STRONGER STORMS...WHICH COULD LEAD TO
LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SUBMIT ANY REPORTS OF SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

NF

In the hours before

Special weather statement, Jul 8, 2:54 PM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
354 PM CDT WED JUL 8 2015

OKZ001-082200-
CIMARRON OK-
354 PM CDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CIMARRON COUNTY UNTIL
500 PM CDT...

AT 351 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES NORTH OF FELT...OR 17 MILES SOUTHWEST OF
BOISE CITY...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BOISE CITY...         FELT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3678 10245 3652 10238 3652 10289 3670 10292
TIME...MOT...LOC 2054Z 270DEG 16KT 3660 10277

KB
Special weather statement, Jul 8, 3:21 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
421 PM CDT WED JUL 8 2015

OKZ001-TXZ001-082215-
CIMARRON OK-DALLAM TX-
421 PM CDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM AND SOUTHWESTERN
CIMARRON COUNTIES UNTIL 515 PM CDT...

AT 419 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF TEXLINE...OR 9 MILES EAST OF
CLAYTON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  FELT...               WARE...               TEXLINE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3650 10305 3651 10301 3663 10300 3656 10249
      3607 10261 3606 10305
TIME...MOT...LOC 2121Z 280DEG 21KT 3643 10299

KB
Special weather statement, Jul 8, 4:16 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
516 PM CDT WED JUL 8 2015

OKZ001-TXZ001-002-006-082300-
CIMARRON OK-DALLAM TX-HARTLEY TX-SHERMAN TX-
516 PM CDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERMAN...NORTHERN
HARTLEY...DALLAM AND SOUTHERN CIMARRON COUNTIES UNTIL 600 PM CDT...

AT 513 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST
OF WARE TO 10 MILES NORTHEAST OF WARE TO NEAR WARE TO 9 MILES
SOUTHEAST OF SEDAN...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  DALHART...            WARE...               CONLEN...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3646 10275 3661 10261 3639 10212 3614 10213
      3599 10225 3578 10267 3596 10305 3619 10305
TIME...MOT...LOC 2216Z 298DEG 28KT 3639 10249 3627 10255
          3616 10265 3603 10302

KB
Special weather statement, Jul 8, 5:34 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
634 PM CDT WED JUL 8 2015

TXZ011-016-090015-
DEAF SMITH TX-OLDHAM TX-
634 PM CDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OLDHAM AND NORTHERN DEAF
SMITH COUNTIES UNTIL 715 PM CDT...

AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ADRIAN...OR 20 MILES WEST OF
VEGA...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               SIMMS...              GLENRIO...
  ADRIAN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3519 10305 3534 10282 3531 10219 3493 10245
      3499 10305
TIME...MOT...LOC 2334Z 277DEG 29KT 3523 10276

KB
Special weather statement, Jul 8, 6:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
715 PM CDT WED JUL 8 2015

TXZ016-090100-
DEAF SMITH TX-
715 PM CDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEAF SMITH COUNTY UNTIL
800 PM CDT...

AT 713 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF SIMMS...OR 21 MILES
SOUTHWEST OF VEGA...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SIMMS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3518 10229 3493 10230 3495 10287 3517 10285
TIME...MOT...LOC 0015Z 274DEG 18KT 3509 10274

KB

The radar

The Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Hartley

When
July 8, 6:30 PM CST
Where
Hartley County, Channing
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
35.680, -102.330

Hail up to baseball size was reported by a storm chaser near Channing.

Hail, Hartley

When
July 8, 6:30 PM CST
Where
Hartley County, Channing
Measured
2 in hail
Reported by
Public
Coordinates
35.680, -102.330

Two inch diameter hail was reported in Channing.

Hail, Hartley

When
July 8, 6:33 PM CST
Where
Hartley County, 2.81 mi E of Channing
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.680, -102.280

Quarter to golf ball size hail was reported 3 miles east of Channing.

Hail, Hartley

When
July 8, 6:39 PM CST
Where
Hartley County, Channing
Measured
2.5 in hail
Reported by
Public
Coordinates
35.680, -102.330

Tennis ball size hail was reported in Channing.

Hail, Oldham

When
July 8, 6:54 PM CST
Where
Oldham County, 5.67 mi NW of Boys Ranch
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
35.580, -102.330

Baseball size hail was reported 7 miles south of Channing.

Hail, Potter

When
July 8, 7:42 PM CST
Where
Potter County, Valle de Oro
Measured
0.88 in hail
Reported by
Public
Coordinates
35.450, -102.110

Nickel size hail was reported in Valley De Oro.

Hail, Deaf Smith

When
July 8, 8:00 PM CST
Where
Deaf Smith County, 0.69 mi S of Dawn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.910, -102.200

Quarter size hail was reported near Dawn.

Hail, Oldham

When
July 8, 8:16 PM CST
Where
Oldham County, 4.97 mi NNE of Wildorado
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.270, -102.180

Golf ball size hail was reported 5 miles northeast of Wildorado.

Hail, Potter

When
July 8, 8:30 PM CST
Where
Potter County, 8.79 mi NW of Amarillo
Measured
1.75 in hail
Reported by
Public
Coordinates
35.290, -101.930

Golf ball size hail was reported 9 miles northwest of Amarillo.

Thunderstorm Wind, Potter

When
July 8, 8:30 PM CST
Where
Potter County, 5.73 mi NW of Amarillo
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
35.260, -101.890

Two large 25 foot oak trees were uprooted and blown down.

Thunderstorm Wind, Potter

When
July 8, 8:30 PM CST
Where
Potter County, 7.08 mi NNW of Amarillo
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
35.290, -101.880

A 10 by 20 foot metal storage building was shifted on its foundation and had the south door blown out. Other debris was blown around. This occurred near Cherry Avenue and Appaloosa Road, about 7 miles north-northwest of Amarillo.

Thunderstorm Wind, Potter

When
July 8, 8:30 PM CST
Where
Potter County, 5.73 mi NW of Amarillo
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.260, -101.890

Several trees were blown down and one power line was downed on Cliffside from 7000 block to Soncy.

Hail, Potter

When
July 8, 8:32 PM CST
Where
Potter County, 0.89 mi NE of Bushland
Measured
1 in hail
Reported by
Public
Coordinates
35.190, -102.060

Quarter size hail was reported in Bushland.

Hail, Randall

When
July 8, 8:57 PM CST to 9:02 PM CST
Where
Randall County, 13.66 mi SE of Buffalo Lake
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
34.760, -101.920

Golfball to baseball size hail was reported in Happy, just into Randall County.

Hail, Oldham

When
July 8, 9:00 PM CST
Where
Oldham County, 1.38 mi N of Vega
Measured
2 in hail
Reported by
Public
Coordinates
35.270, -102.430

Two inch diameter hail was reported 2 miles north of Vega.

Thunderstorm Wind, Hartley

When
July 8, 10:38 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

The Automated Weather Observing Station at the Dalhart airport measured a wind gust of 67 mph.

Flash Flood, Donley

When
July 9, 3:15 AM CST to 5:00 AM CST
Where
Donley County, 6.5 mi SSE of Clarendon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.843, -100.856

A deputy reported 5 inches of water flowing quickly across Highway 70 about 5 miles north of Brice.

Flash Flood, Armstrong

When
July 9, 3:15 AM CST to 5:00 AM CST
Where
Armstrong County, 10 mi SE of Wayside to 7 mi SSW of Wayside
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.678, -101.425

The intersection of Highway 207 and 285 flooded and impassible except for large trucks and 4-wheel drive vehicles. Highway 285 flooded in multiple locations between Highway 207 and Wayside.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596942, 596956, 596944, 596945, 596946, 596947, 596948, 596949, 596950, 596954, 596955, 596957, 596951, 596952, 596953, 596958, 596959, 596960.